Azathioprine and mercaptopurine are widely used in the treatment of inflammatory bowel disease. However, its use is limited by adverse drug event related to the relatively narrow therapeutic index of the active metabolites. Several patients discontinue treatment because of intolerable adverse events or toxicity such as leucopenia and hepatotoxicity. High 6-thioguanine nucleotides and 6-methylmercaptopurine ribonucleotides levels are associated with toxicity. Variations in the thiopurine S-methyltransferase (TPMT) gene can lead to diminished TPMT enzyme activity and to an increased incidence of myelotoxicity due to high 6-methylmercaptopurine ribonucleotides levels after treatment with azathioprine and mercaptopurine. Unlike azathioprine and mercaptopurine, thioguanine is more directly metabolized to the active metabolites without formation of the toxic 6-methylmercaptopurine ribonucleotides. Taking this into account, it seems likely that thioguanine is less associated with myelotoxicity due to TPMT deficiency. However, we report the case of a Crohn’s disease patient with life-threatening complications on 6TG treatment due to TPMT deficiency. Our patient developed a severe pancytopenia on thioguanine therapy, with 6-thioguanine nucleotides levels more than 10 times higher than the upper limit of the therapeutic window and was found to be a TPMT poor metabolizer (TPMT *3A/*3A). This case strongly illustrates that knowledge of TPMT enzyme activity is very important in the use of all thiopurines, including thioguanine. In conclusion, clinicians should be aware of the impact of TPMT deficiency on the metabolism of thioguanine and should consider performing preemptive TPMT genotyping in combination with frequent blood test monitoring when using thiopurines in general.
aDepartment of Clinical Pharmacy, St. Antonius Hospital, Nieuwegein
bDepartment of Clinical Pharmacy, Pharmacology and Toxicology, Zuyderland Medical Center, Sittard-Geleen
cDepartment of Gastroenterology, St. Antonius Hospital, Nieuwegein, The Netherlands
Received 18 March 2019 Accepted 16 June 2019
Correspondence to Sjoerd de Hoogd, PharmD, Department of Clinical Pharmacy, St. Antonius Hospital, Koekoekslaan 1, 3435 CM, Nieuwegein, The Netherlands, Tel: +031883207279; fax: +3188-3207249; e-mail: firstname.lastname@example.org